[Skip to Content]
[Skip to Content Landing]
Article
February 26, 1973

Methimazole-Induced Jaundice

Author Affiliations

From the departments of surgery (Dr. Fischer) and medicine (Drs. Nayer and Miller), Mount Sinai School of Medicine of the City University of New York and Beth Israel Medical Center, New York.

JAMA. 1973;223(9):1028-1029. doi:10.1001/jama.1973.03220090048010
Abstract

Unlike some drug-induced hepatitis, about half of the cases of methimazole-induced hepatitis continue for eight to ten weeks after use of the drug is discontinued. If stopping therapy with the drug fails to produce resolution of the process, percutaneous transhepatic cholangiography should be performed. If the biliary system cannot thus be visualized, a period of at least ten weeks must be allowed to elapse, despite the deepening jaundice, before the diagnosis of methimazoleinduced hepatitis can be abandoned and laparotomy considered.

×